Alert archive / Georgia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 95, NWS Atlanta, GA

May 24, 2001Floyd County, Polk County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 24, 2001, 6:37 PM EDT for Floyd County, Polk County, Georgia. It was in force for 23 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 24, 2001, 6:37 PM EDT (22:37 UTC)
Expired
May 24, 2001, 7:00 PM EDT
In force
23 min
Issued by
NWS Atlanta, GA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Floyd County, GA, Polk County, GA

The radar

The Atlanta radar (KFFC), 95 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 6:40 PM EDTThunderstorm Wind 52 ECedartown, GAA storm spotter reported that limbs were blown down on North College Street in Cedartown. Wind gusts were estimated at 60 mph.
May 24, 6:45 PM EDTHail 1Sugar Vly, GAThe public reported quarter size hail.
May 24, 7:10 PM EDTHail 2.75Gainesville, GANumerous reports were received from the public of half-dollar, golf ball, and baseball size hail. In addition, there were several reports of wall clouds and rotating wall clouds from Lake Lanier to Gainesville. While damage to roofs and vehicles likely occurr

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 5:15 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.6 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2001-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2001-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1654 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 242237
SVRATL
GAC115-233-242300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
637 PM EDT THU MAY 24 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN FLOYD COUNTY IN NORTHWEST GEORGIA
  POLK COUNTY IN NORTHWEST GEORGIA

* UNTIL 700 PM EDT

* AT 635 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CEDARTOWN...MOVING EAST AT 45 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  TAYLORSVILLE...ROCKMART...CEDARTOWN...CAVE SPRING AND ARAGON.

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH CAN BE
EXPECTED IN THE WARNED AREA.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3410 8538 3393 8531 3400 8497 3408 8492
          3409 8504 3417 8504

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:15 PM EDT, 3 hours 22 minutes earlier.

Area forecast discussion, May 24, 3:15 PM EDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
315 PM EDT THU MAY 24 2001

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS MISSISSIPPI
AND ALABAMA AND ADVECT INTO NORTH GEORGIA. MODELS PROG NORTH GEORGIA
TO BE IN THE RIGHT REAR QUAD OF THE H3 JET FOR MOST OF THE NIGHT AS
WELL AS STRONG WINDS IN THE MID LEVELS AHEAD OF THE COLD FRONT. WILL
ADD SOME STORMS POSSIBLY SEVERE ACROSS EXTREME NORTH GEORGIA FOR
TONIGHT. MOISTURE AND ASSOCIATED COLD FRONT MOVE ACROSS THE CWA
FRIDAY MORNING ENDING THE PRECIP FROM THE WEST. A WEAK PRESSURE
PATTERNS SETS IN FOR FRIDAY NIGHT AND SATURDAY...THEN ANOTHER SHORT
WAVE WILL ROTATE AROUND UPPER LOW AND MOVE ACROSS GA SATURDAY NIGHT
AND SUNDAY BRINGING ANOTHER CHANCE OF RAIN. AS FOR TEMPS...ALL
MODELS ARE WITHIN 1 OR 2 DEGREES OF EACH OTHER AND DO NOT SEE ANY
REASON TO DEVIATE AT THIS TIME.

FCSTID = 17
ATL   60  78  57  77 /  50  40   0  10
AHN   59  77  53  79 /  50  40   0  10
GVL   58  71  51  77 /  60  30   0  10
RMG   57  74  49  76 /  50  30   0  10
CSG   63  86  58  83 /  30  40   0  10
MCN   63  85  58  83 /  30  50   0  10

.ATL...
GA...NONE.

In the hours before

Special weather statement, May 24, 4:00 PM EDT, 2 hours 37 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-250200-

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL GEORGIA
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
400 PM EDT THU MAY 24 2001

...ISOLATED SEVERE THUNDERSTORMS EXPECTED FOR NORTH GEORGIA
TONIGHT...

.SYNOPSIS...
A LARGE AREA OF LOW PRESSURE WILL CONTINUE AROUND THE GREAT LAKES
REGION THROUGH TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS MISSISSIPPI AND ALABAMA AND ADVECT INTO NORTH GEORGIA.

.PRIMARY THREAT...
THE PRIMARY THREAT WILL BE FREQUENT LIGHTNING...DAMAGING WINDS AND
SMALL HAIL. THE PRIMARY THREAT WILL BE ALONG AND WEST OF A LINE FROM
CARROLLTON TO GAINESVILLE. THE BEST TIME FOR THUNDERSTORMS WILL BE
TONIGHT.

.DISCUSSION...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS MISSISSIPPI
AND ALABAMA AND ADVECT INTO NORTH GEORGIA. NORTH GEORGIA IS EXPECTED
TO BE IN THE RIGHT REAR QUAD OF A 300 MB JET FOR MOST OF THE
NIGHT...AS WELL AS STRONG WINDS IN THE MID LEVELS AHEAD OF THE COLD
FRONT. THE ACTUAL COLD FRONT MOVES THROUGH LATE TONIGHT ENDING THE
PRECIPITATION FROM THE WEST. INSTABILITY WITH THESE THUNDERSTORMS IS
FORECAST TO BE MARGINAL...WITH CAPES FROM 500 TO 1000 AND LIFTED
INDICES FROM 0 TO -2. FOR THE MOST PART NORTH GEORGIA SHOULD SEE
ISOLATED THUNDERSTORMS THIS EVENING.

.FOR SPOTTERS...
ACTIVATION OF SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD MONITOR THE SITUATION.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/FFC.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 5:10 PM EDTSevere Thunderstorm WarningFFCBanks, Jackson35 min
May 24, 5:23 PM EDTSevere Thunderstorm WarningFFCBartow, Floyd37 min
May 24, 5:53 PM EDTSevere Thunderstorm WarningFFCChattooga52 min
May 24, 6:01 PM EDTSevere Thunderstorm WarningFFCCherokee, Pickens44 min
May 24, 6:31 PM EDTTornado WarningFFCCherokee, Dawson, Forsyth44 min
May 24, 6:39 PM EDTSevere Thunderstorm WarningFFCGilmer, Gordon36 min
May 24, 6:54 PM EDTTornado WarningFFCHall36 min
May 24, 7:13 PM EDTSevere Thunderstorm WarningFFCDeKalb, Fulton, Gwinnett32 min
May 24, 7:13 PM EDTSevere Thunderstorm WarningFFCCobb32 min
May 24, 7:19 PM EDTSevere Thunderstorm WarningFFCBanks, Jackson26 min
May 24, 7:37 PM EDTSevere Thunderstorm WarningFFCDade, Walker38 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.